NEW STUDY! Parasym Plus™ for Multiple Sclerosis › Forums › PrettyIll.com Discussion › EDS/MS/Chiari › Pheochromocytoma that wasn't there….NIGHTMARE!
- This topic has 3 replies, 2 voices, and was last updated 11 years ago by SweetFeather.
October 28, 2011 at 1:28 am #77SweetFeatherParticipant
Hi, I’m new here. I’m SweetFeather. (Sorry my post is so LONG!)
I had the swine flu two years ago. I had a fever for 12 days, a headache that felt like a book had slammed into my forehead and was stuck there, and pneumonia that almost killed me and lasted for two months. I got really sick with POTS sypmtoms about 3 or 4 months after the start of the flu.
I have many EDS symptoms as do four of my five children. I’m the only one of us with VEDS facial characteristics (visible veins by eyes and along jaw, large eyes, small pointy chin, triangular face, thin lips, little subcutaneous fat (on face, feet, and hands), “basset hound” thin-skinned under-eye bags since puberty). I’ve had bronchitis and pneumonia so many times I’ve lost count but it is not asthma although three of my kids have asthma and the other chronic sinusitis. My rheumi recommended genetic testing for me and I’m still fighting my insurance. My doctor’s were concerned about large head circumferences soon after birth in a couple of my kids and measured often, I’ll try to find those records.
I suffered from motion sickness constantly in a car as a young child and my ears have always felt intense pain in an airplane upon landing. I’m allergic to: penicillin, sulfa, and cephalexin antibiotics which give me rashes. I’m very allergic to doxycycline (swollen throat, tongue and lips.) When I take a z-pack I have to take twice the dose for twice as long. With most other drugs I need very small amounts. I’m allergic to Codeine and Morphine, The sleeping pill Trazadone made me climb the walls with anxiety ALL NIGHT. I don’t have any food allergies but I have celiac and my POTS symptoms are worse with high histamine foods. I do very well on the SCD Diet but when I first started having my episodes I had “tweaked” the SCD to the GAPS diet which uses a lot of fermented foods. (HIgh HISTAMINE!!!!) I’m back on the SCD and I try to limit histamine foods and it helps a lot.
BTW, I feel like a raving biotch on Singulair… it makes me feel very cranky. What’s up with that? Anyone else?
I was hospitalized after one of my “episodes”:
Extreme pallor but the feeling of a heat wave from my lower back up my back and cresting over my shoulders
Purple feet and very cold to the touch from my toes to my mid-calf
Fluctuating blood pressure (I’m usually low BP and low body temp)
High heart rate not relieved by lying down
Dry mouth and eyes
Headache (behind eyes which felt like pressure pushing backward from behind my eyes into my brain.)
Lower left abdominal pain
Cognitive impairment (word-finding difficulty, difficulty answering questions)
Pulsating abdomen (I’ve had this a few times through my life.) Cat scan was OK.
One episode of a right leg tremor after I argued with the ER doctor long enough for him to see my heart rate shoot up and my feet and lower legs turn purple.
I had lots of tests in the hospital and the only thing they really found was Low Vitamin D and the tilt table confirmed POTS. The technician said my feet were the most purple she’d seen. I was put on Vitamin D, Propranolol and Midodrine. On the Propranolol, I felt like I wasn’t going to wake up in the morning my BP was so low so I had to drop the dose in half. I started feeling worse. I became an anxiety MESS. It was similar to my Trazadone reaction… I thought I was going to end up in a psych ward. My doctor tested my metanephrines and they were 10 times normal. 4 times normal is supposedly nearly 100% for a pheochromocytoma…an adrenal gland tumor. I was scanned chest to toe with MRI’s AND cat scan’s and they couldn’t find the PHEO. My doc consulted with a Pheo specialist who thought I had a carotid artery pheo from the sounds of my symptoms. So they did head and neck scans. No pheo. I went off the Propranolol and Midodrine and my metanephrines returned to normal. My endocrinologist said I was lucky I didn’t have a heart event with my metanephrines so high.
I’ve seen a cardiologist, an endocrinologist, a rheumatologist, a vascular surgeon (he said my purple feet was ANS prob not vascular), and an allergist.
My rheumatologist actually LISTENS to me and he agreed to try me on the ZZ protocol after I took him that article saying betablockers could be dangerous in MCAD/POTS. He said to experiment and I found I do best with a Zyrtec and a Claritin and a Zantac every AM. This H1/H2 protocol helps me immensely.vI took Gastrocrom for about two weeks but stopped because I didn’t think it was helping. I’m going to try it again since I still have some. I also take Wellbutrin, Ritalin, and Starbucks Verona coffee and they help my resting heart rate come DOWN and my low blood pressure go UP. My Tryptase was normal and I have orders for Methylhistamine and Tryptase tests if I have another episode but since I’ve been on the ZZ protocol I haven’t had any. Hurray! The allergist put me on ipratropium bromide. I wonder if I should try nasalcrom?
Florinef gave me the weirdest headache. I took it for three weeks and the headache wouldn’t stop and I gained 10 pounds to boot. The headache felt like my brain was wrapped in really strong plastic wrap that was slowly shrinking and squeezing my brain. It wasn’t super painful but a constant dull ache and pressure feeling. (Light bulb, Diana!)
Diana, I am allergic to sulfa antibiotics. Did you say in one of your videos that Diamox was contra-indicated with Sulfa allergy? What was the drug you suggested instead? BTW, I am 50 w/history of posterior vitreous detachments and a non-injury retinal tear. I’m taking your theory to my next appointments to my rheumatologist and my retina specialist. Thank you so much for all your research and hard work!
Thanks for the great info and support, everybody!
My best, SweetFeatherNovember 14, 2011 at 8:53 pm #1580Dr. DianaKeymaster
Hi! Let me see what I can remember here… Singulair – a side effect is basically going freaking nuts. Caution. 🙂 Neptazane is sometimes substituted for Diamox, but both are sulpha derivatives. You can get mannitol by IV,if you just want “to see”. Sometimes your doctors can work you up to taking Diamox, even with a reported allergy. It depends on the level of symptoms. I was “allergic” to penicillin (got a rash when young) and my doctor said he thought I’d be fine (and I was). Pre medicating with mast cell treatment may actually prevent you from responding with a bad reaction to Diamox. This is definitely something to work on with your doctor!
I have the abdominal pulse, too. All tests look “normal”, but I never had it before! I assumed my aorta was larger, but it’s anybody’s guess.
Be sure to keep in touch with your doctor about any possible organ involvement. Mast cells can cause our pancreas, livers, appendix (my theory), lungs, etc. to become involved. A mast cell specialist may want to check your bone marrow.
I hope this helps. 🙂 DianaDecember 1, 2011 at 7:57 pm #1594Dr. DianaKeymaster
Update! I had a patient tell me that she was allergic to sulpha, but wanted to go on Diamox. Most people with sulpha allergies tend to do fine with it, but you don’t want to be THE ONE who doesn’t! So, her doctor gave her a skin scratch/patch test! She was in the clear! I thought that was quite clever. Something to consider if you have sulpha allergies, my friends. 🙂 DianaMay 10, 2012 at 2:43 pm #2153SweetFeatherParticipant
Dr.Diana, I’m sorry I missed seeing this until now. THANK YOU!
I like the idea of the scratch test. When I had my sulpha reaction it was unlike my usual med reactions (rashes except for doxycycline lip and tongue swelling)… it was TERRIBLE. I had a fever over 105 and I thought my brain was going to boil. I also felt terrifically anxious similar to when my metanephrines were 10 times normal. It was just this feeling of DOOM. My mother had the same reaction to a sulpha antibiotic so I will proceed with extreme caution and report back if I try it! I’ll ask both the neurologist and my retina specialist about it.
When I had my POTS “episodes” one of the symptoms I forgot about was the back of my head near my neck feeling slightly numb and the bones that protrude slightly at the base of the skull were tender to the touch. I noticed that happened lately when I was having an aggravation in my heart rate… headache behind my eyes and that numb/tender feeling at my lower skull. Your suggestion for the soft cervical collar is helping me a lot. My head feels lighter and I think more clearly before coffee when I wake up in the morning.
I need to examine my head and neck MRI’s from when they were looking for a carotid artery tumor the Pheo expert my doc consulted with over the phone thought I likely had. Which I didn’t. 🙂
Dr. Diana, thank you so much for all you do!
My best, SweetFeather
- You must be logged in to reply to this topic.